Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Slice links in $ S\sp{4}$


Author: Tim Cochran
Journal: Trans. Amer. Math. Soc. 285 (1984), 389-401
MSC: Primary 57Q45
DOI: https://doi.org/10.1090/S0002-9947-1984-0748845-8
MathSciNet review: 748845
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We produce necessary and sufficient conditions of a homotopy-theoretic nature for a link of $ 2$-spheres in $ {S^4}$ to be slice (i.e., cobordant to the unlink). We give algebraic conditions on the link group sufficient to guarantee sliceness, generalizing the known results for boundary links. The notion of a "stable link" is introduced and shown to be useful in constructing cobordisms in dimension $ 4$.


References [Enhancements On Off] (What's this?)

  • [1] S. Akbulut and R. C. Kirby, An exotic involution of $ {S^4}$, Topology 19 (1979), 75-81. MR 528237 (80m:57006)
  • [2] J. J. Andrews and M. L. Curtis, Knotted $ 2$-spheres in $ 4$-space, Ann. of Math. (2) 70 (1959), 565-571. MR 0107239 (21:5964)
  • [3] K. Asano and K. Yoshikawa, On polynomial invariants of fibered $ 2$-knots, Pacific J. Math, 97 (1981), 267-269. MR 641156 (84g:57015)
  • [4] G. Baumslag, Groups with the same lower central series as a relatively free group. I, II, Trans. Amer. Math. Soc. 129 (1967), 308-321; 142 (1969), 507-538.
  • [5] -, personal communication, June 1981.
  • [6] S. E. Cappell and J. L. Shaneson, On four dimensional surgery and applications, Comment. Math. Helv. 46 (1971), 500-528. MR 0301750 (46:905)
  • [7] -, Some new four-manifolds, Ann. of Math. (2) 104 (1976), 61-72. MR 0418125 (54:6167)
  • [8] -, Fundamental groups, $ \Gamma $-groups, and codimension two sub-manifolds, Comment. Math. Helv. 51 (1976), 437-446. MR 0436159 (55:9109)
  • [9] -, Link cobordism, Comment. Math. Helv. 55 (1980), 20-49. MR 569244 (81j:57011)
  • [10] T. D. Cochran, Embedding four-manifolds in $ {S^5}$ and applications, Ph. D. dissertation, University of California, Berkeley, 1982.
  • [11] -, Embedding four-manifolds in $ {S^5}$, Topology (to appear).
  • [12] -, Ribbon knots in $ {S^4}$, London Math. Soc. (2) 28 (1983), 563-576. MR 724727 (85k:57019)
  • [13] P. E. Conner and E. E. Floyd, Differentiable periodic maps, Bull. Amer. Math. Soc. 68 (1962), 76-86. MR 0133834 (24:A3659)
  • [14] R. Demeo, Link cobordism, Duke Math. 48 (1981), 23-33. MR 610173 (82h:57019)
  • [15] C. McA. Gordon, Knots in the $ 4$-sphere, Comment. Math. Helv. 39 (1977), 585-596. MR 0440561 (55:13435)
  • [16] -, Twist-spun torus knots, Proc. Amer. Math. Soc. 32 (1972), 319-322. MR 0288752 (44:5948)
  • [17] M. Gutierrez, Unlinking up to cobordism, Bull. Amer. Math. Soc. 79 (1973), 1299-1302. MR 0331400 (48:9733)
  • [18] -, Concordance and homotopy. I. Fundamental group, Pacific J. Math. 82 (1979), 75-91. MR 549834 (82a:57020)
  • [19] -, Homology and completions of groups, J. Algebra 51 (1978), 354-365. MR 0486200 (58:5972)
  • [20] J. A. Hillmann, A non-homology boundary link with Alexander polynomial zero, Bull. Austral. Math. Soc. 16 (1977), 229-236. MR 0454957 (56:13200)
  • [21] P. J. Hilton and S. Wylie, Homology theory, Cambridge Univ. Press, Cambridge, England, 1965.
  • [22] W. H. Jaco, Non-retractable cubes-with-holds, Michigan Math. J. 18 (1971), 193-201. MR 0288742 (44:5938)
  • [23] M. A. Kervaire, Les noeuds de dimensions supérieur, Bull. Soc. Math. France 93 (1965), 225-271. MR 0189052 (32:6479)
  • [24] R. C. Kirby and C. M. Gordon, Proceedings of the 1982 A. M. S. Summer Research Conference on Four-manifold Theory (to appear).
  • [25] R. Litherland, Deforming twist-spun knots, Trans. Amer. Math. Soc. 250 (1979), 311-332. MR 530058 (80i:57015)
  • [26] P. M. Melvin, Blowing up and down in $ 4$-manifolds, Ph. D. dissertation, University of California, Berkeley, 1977.
  • [27] J. W. Milnor, A survey of cobordism theory, Enseign. Math. 8 (1962), 16-23. MR 0153020 (27:2989)
  • [28] -, Spin-structures on manifolds, Enseign. Math. 9 (1963), 198-203. MR 0157388 (28:622)
  • [29] -, Lectures on the $ h$-cobordism theorem, Princeton Univ. Press, Princeton, N. J., 1965. MR 0190942 (32:8352)
  • [30] -, Remarks concerning spin manifolds, Differential and Combinatorial Topology: A Symposium in Honor of Marston Morse, Princeton Univ. Press, Princeton, N. J., 1965, pp. 55-62. MR 0180978 (31:5208)
  • [31] S. P. Plotnick, The homotopy-type of four-dimensional knot complements, Math. Z. 183 (1983), 447-471. MR 710763 (85f:57013)
  • [32] D. Rolfsen, Knots and links, Publish or Perish, Berkeley, Calif., 1976. MR 0515288 (58:24236)
  • [33] J. Stallings, Homology and central series of groups, J. Algebra 2 (1964), 170-181. MR 0175956 (31:232)
  • [34] R. Strebel, Homological methods applied to the derived series of groups, Comment. Math. Helv. 49 (1974), 302-332. MR 0354896 (50:7373)
  • [35] C. T. C. Wall, Surgery on compact manifolds, Academic Press, London and New York, 1970. MR 0431216 (55:4217)
  • [36] -, On simply-connected four-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 0163324 (29:627)
  • [37] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 0195085 (33:3290)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45

Retrieve articles in all journals with MSC: 57Q45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0748845-8
Keywords: Strongly slice link, spin cobordism, boundary link, homology boundary link
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society